APH warns of increase in suspected opioid poisonings

Stony Plain FCSS is hosting an opioids awareness summit on March 14. Fo;e photo/Postmedia Network

Share Adjust Comment Print

Algoma Public Health is warning street drug users to take extra precautions.

Statistics indicate that there has been a rise in suspected opioid poisonings.

APH also warns the community at large to continue their support for loved ones who are at risk of opioid poisonings.

“Every week across Algoma we monitor suspected opioid poisonings, confirmed opioid poisonings and EMS responses to opioid poisoning events using three separate databases. We consider an alert to be triggered when we see counts above a certain limit that is calculated based on the previous 12 weeks of data,” says Jordan Robson, Epidemiologist at Algoma Public Health.
Between April 29 and May 5, observed counts suggest there has been more than 17 suspected opioid poisoning visits to the emergency department, more than eight confirmed opioid poisoning visits to the ER and more than 7 opioid poisoning related EMS calls.

APH warns that street drugs can be mixed with dangerous substances like fentanyl which can cause opioid poisoning. There may be no taste, smell or look to distinguish it.

An opioid poisoning occurs when a person uses more of a substance, or a combination of substances, than their body can handle. Opioid poisonings can be fatal.

Drug users should carry naloxone and make sure they always have someone with them when they use, public health officials say.

The Sault Ste. Marie and Area Drug Strategy Committee is working with local organizations and service providers to reduce the harms associated with opioid use, and to ensure that the community is informed about ways they can support each other.

 

Comments